Question 1 · Medium
A 32-year-old schoolteacher from Jaipur has symmetrical, light-brown, blotchy patches on both cheeks, the bridge of the nose and the upper lip for 2 years. They darken every summer and began while she was taking combined oral contraceptives. The patches are neither scaly nor itchy. Which treatment is most appropriate first?
- ATopical ketoconazole cream for 4 weeks
- BMonobenzone cream to the patches
- CPotent topical steroid cream for months
- DTriple combination cream with daily sunscreen
Show answerHide answer
Answer: D · Triple combination cream with daily sunscreen
Symmetrical brown macules on the cheeks, nose and upper lip, worsened by sunlight and linked to hormones, are melasma. Strict daily broad-spectrum sunscreen is essential, and the first-line topical treatment is a triple combination cream of hydroquinone, tretinoin and a mild steroid such as fluocinolone, used for a limited period. Oral contraceptives are stopped if possible. Long-term use of potent steroid creams, sold widely in India as 'fairness' creams, causes a steroid-damaged face with atrophy, telangiectasia and rebound pigmentation.
- A: Ketoconazole treats pityriasis versicolor, a scaly fungal infection.
- B: Monobenzone permanently destroys melanocytes and is reserved for depigmenting extensive vitiligo.
- C: Months of potent steroid on the face cause atrophy, telangiectasia and acneiform eruptions.